Can You Overdose On Suboxone?

Manish Mishra, MBBS

Medically Reviewed By: Manish Mishra, MBBS

on January 10, 2023

While Suboxone overdose is not as common as other opioid overdoses, you can overdose on Suboxone and experience symptoms like respiratory depression, seizures, and severe drowsiness.

Suboxone is the brand name for the combination prescription medication that consists of buprenorphine and naloxone. It is approved by the Food and Drug Administration (FDA) to treat opioid dependence and opioid use disorder.

Buprenorphine is a long-acting partial opioid agonist and naloxone works to reverse the effects of opioid drugs on the central nervous system. It eases withdrawal symptoms and prevents cravings. 

As a result, Suboxone treatment programs are often used as an alternative to methadone at addiction treatment centers in Ohio.

While the medication is often used for addiction recovery, it can be misused and lead to an overdose. Although Suboxone overdose is relatively rare, it’s still possible.

Suboxone Overdose

While it’s not as common as other types of overdose, you can overdose on Suboxone

If it’s taken as directed, it’s very unlikely to overdose. This is because naloxone prevents misuse, and buprenorphine has a ceiling effect that puts a stop to how much it affects the body and how much opioid receptors are activated by the drug. 

The risk of overdose is much higher for those who have never taken opioids before. 

The risk of Suboxone overdose also increases if you are elderly, take high doses of Suboxone, or mix it with central nervous system depressants like alcohol, sedatives, benzodiazepines (Xanax), and other opioid painkillers like oxycodone and fentanyl.

Symptoms Of A Suboxone Overdose

If you suspect you or a loved one has overdosed on Suboxone, you can look out for symptoms such as:

  • abdominal pain
  • anxiety
  • irritability
  • mood swings
  • respiratory depression
  • difficulty concentrating
  • poor memory
  • loss of physical coordination
  • nausea and vomiting
  • drowsiness
  • slowed heartbeat
  • seizures
  • pinprick pupils
  • confusion
  • dizziness
  • blurred vision
  • blue-tinged lips and fingernails
  • coma

Suboxone Overdose Treatment

If you or a loved one experiences a Suboxone overdose, there are some things you can do to ensure you recover.

Call 911

The first step is to call 911 immediately so that first responders can arrive as soon as possible. Let the dispatcher know your location and tell them what drug is involved. 

Make sure to also let them know your age, weight, and if any other drugs were taken. If the person affected is not breathing, the dispatcher will walk you through CPR.

Administer Naloxone

If naloxone is available, now is the time to administer it. While this might seem counterproductive because Suboxone also contains naloxone, it can work to reverse the effects of the drug.

At The Hospital

Once you or your loved one gets to the hospital, healthcare providers may give you naloxone if you haven’t already taken it or if the effects have worn off. They may also administer activated charcoal to help absorb any excess drug in your system. 

Medical professionals are also likely to provide IV fluids to help prevent dehydration.

Addiction Treatment

Once you’re stabilized, medically assisted detox and rehab are likely next steps. While in detox, you may be given medications to help lessen opioid withdrawal symptoms and ensure you’re as comfortable as possible. Detox can take place at the hospital or a detox center.

After detox, inpatient or outpatient rehab for substance use disorder may be recommended. During rehab for opioid addiction, you participate in therapy, support groups, addiction education, and medication-assisted treatment if applicable.

For information on our inpatient treatment options for opiate/opioid addiction, including medical detox and medication-assisted treatment, please contact Ohio Recovery Center today.

  1. Centers for Disease Control and Prevention (CDC) — Treat Opioid Use Disorder https://www.cdc.gov/opioids/overdoseprevention/treatment.html
  2. Harvard Medical School — 5 myths about using Suboxone to treat opiate addiction https://www.health.harvard.edu/blog/5-myths-about-using-suboxone-to-treat-opiate-addiction-2018032014496
  3. National Library of Medicine: MedlinePlus — Buprenorphine Sublingual and Buccal (opioid dependence) https://medlineplus.gov/druginfo/meds/a605002.html
  4. The Ochsner Journal — Suboxone: Rationale, Science, Misconceptions https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5855417/

Written by Ohio Recovery Center Editorial Team

© 2024 Ohio Recovery Center | All Rights Reserved

* This page does not provide medical advice.

Prefer Texting?
We've got you covered.

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header

Sign up for text support

Receive 24/7 text support right away.
There is no obligation and you can opt out at any time.
chat-header
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (419) 904-4158